ANTHONY KULCZYCKI Jr., M.D.
Aspartame (NutraSweet; G.D. Searle & Co., Skokie, Illinois), the dipeptide composed of aspartic acid and the methyl ester of phenylalanine, is a low-calorie artificial sweetener 180 times sweeter than sucrose (1, 2). Although questions have been raised about its safety (3-5), the Food and Drug Administration (FDA) approved aspartame for use in carbonated beverages in 1983, and currently it is used extensively in diet soft drinks, chewing gums, cereals, desserts, and sugar substitutes. One case of granulomatous panniculitis resulting from aspartame has been documented (6). This report describes a case of aspartame-induced urticaria confirmed by doubleblind challenge.
A 23-year-old white
Learn more about subscription options.
Register Now for a free account.
KULCZYCKI A. Aspartame-lnduced Urticaria. Ann Intern Med. 1986;104:207–208. doi: 10.7326/0003-4819-104-2-207
Download citation file:
Published: Ann Intern Med. 1986;104(2):207-208.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only